Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 511, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Oct 23, 1997, 5:19 PM CDT for Wilbarger County, Texas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 23, 1997, 5:19 PM CDT (22:19 UTC)
- Expired
- Oct 23, 1997, 5:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Wilbarger County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 5:24 PM CDT | Hail 0.75 | Grayback, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 479 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
511
WUUS1 KOKC 232221 RRA
SVROKC
TXC487-232245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
519 PM CDT THU OCT 23 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN NORTHERN TEXAS
EASTERN WILBARGER
INCLUDING THE FOLLOWING LOCATIONS
GRAYBACK AND OKLAUNION
AT 519 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
OVER GRAYBACK.
THE STORM WAS MOVING EAST AT 40 MPH.
LAT...LON 3383 9897 3394 9930 3421 9923 3417 9896
CMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 3:43 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Oct 23, 3:43 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT THU OCT 23 1997 MARGINALLY SVR TSTMS CONT IN WRN COUNTIES OF N TX IN ADVANCE OF UPR LVL VORTMX FCST TO TRACK S OF THE MAIN PTN OF THE FA TNGT. WL GO WITH RATHER PERSISTENT CLOUD COVER TONIGHT BUT WL LOWER POPS AS BEST UPR SUPPORT SHIFTING EWD FM THE AREA. WL HOLD ONTO LO POPS FOR SERN OK COUNTIES FRI MRNG. MODELS FCST BROAD AREA OF LO PRES AT SFC OVR SRN PLAINS FRI AS NEXT UPR TROF BEGINS TO DIG SEWD THRU THE WRN U.S. PCPN IN ADVANCE OF THIS SYSM CUD REACH THE NWRN COUNTIES BY LATE FRI NIGHT. FOR SAT HV GONE WITH THE ETA/AVN WHICH SLOW THE EJECTION OF THE S/W FM THE SRN ROCKIES AND KEEP THE SFC LO FARTHER SOUTH...ALLOWING COLDER AIR TO BEGIN TO SPREAD INTO THE AREA FROM THE NORTH. SAT NGT WL SEE CAA IN ALL SECS. WITH FAIRLY STG PVA STILL PRESENT (THO IT APPEARS RATHER CHANNELED). WL MENTION MODEST POPS SAT NGT...IN NWRN OK COUNTIES COULD BE COLD ENOUGH FOR SOME OF THE PCPN TO CHG OVER TO SNOW. EXTENDED PD SHOWS DCRG CLDS BUT COLD ON SUN...THEN MODERATING TEMPS MON AND TUE. FCSTID = 12 OKC 51 72 53 58 / 30 10 10 30 HBR 51 74 50 58 / 30 10 10 30 SPS 52 78 53 63 / 40 1d0 10 20 GAG 49 67 41 50 / 20 10 20 30 PNC 49 71 50 59 / 40 10 10 30 DUA 54 76 54 67 / 30 20 10 30 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, Oct 23, 3:34 PM CDT, 1 hour 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
340 PM CDT THU OCT 23 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0322 PM 4 N NARCHER CITY TX 0.88 INCH HAIL
10/23/97 ARCHER
JSLocal storm report, Oct 23, 3:40 PM CDT, 1 hour 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
340 PM CDT THU OCT 23 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0322 PM 4 N ARCHER CITY TX 0.88 INCH HAIL
10/23/97 ARCHER
JSLocal storm report, Oct 23, 3:45 PM CDT, 1 hour 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
345 PM CDT THU OCT 23 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0339 PM SCOTLAND TX 1 INCH HAIL
10/23/97 ARCHER
JSLocal storm report, Oct 23, 4:20 PM CDT, 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
420 PM CDT THU OCT 23 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0356 PM ARCHER CITY TX 1 1/4 INCH HAIL
10/23/97 ARCHER
JLocal storm report, Oct 23, 4:21 PM CDT, 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
420 PM CDT THU OCT 23 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0356 PM ARCHER CITY TX 1 1/4 INCH HAIL
10/23/97 ARCHER
JThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 1:52 PM CDT | Severe Thunderstorm Warning | OUN | Baylor | 38 min |
| Oct 23, 3:32 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay | 43 min |
| Oct 23, 4:14 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 46 min |
| Oct 23, 4:49 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Wilbarger | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.